Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 233, NWS Birmingham, AL

May 22, 2008Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 22, 2008, 11:15 AM CDT for Tuscaloosa County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2008, 11:15 AM CDT (16:15 UTC)
Expired
May 22, 2008, 11:49 AM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 221615
SVRBMX
ALC125-221700-
/O.NEW.KBMX.SV.W.0233.080522T1615Z-080522T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...

* UNTIL NOON CDT

* AT 1115 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF LAKE LURLEEN STATE
  PARK TO LAKE LURLEEN STATE PARK TO NORTHPORT...OR ALONG A LINE
  EXTENDING FROM 7 MILES NORTHEAST OF GORDO TO 8 MILES NORTHWEST OF
  NORTHPORT TO NORTHPORT...AND MOVING NORTHEAST AT 12 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLT BY 1125 AM CDT...
  SAMANTHA BY NOON CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3343 8783 3349 8783 3348 8760 3343 8743
      3333 8731 3322 8758 3329 8774 3330 8784
      3342 8784
TIME...MOT...LOC 1615Z 237DEG 10KT 3336 8779 3335 8766
          3328 8757

$$

27
2 follow-up statements
000 
WWUS54 KBMX 221627
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CDT THU MAY 22 2008

ALC125-221700-
/O.CON.KBMX.SV.W.0233.000000T0000Z-080522T1700Z/
TUSCALOOSA AL-
1127 AM CDT THU MAY 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHERN TUSCALOOSA COUNTY...

AT 1123 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ECHOLA TO SAMANTHA TO LAKE TUSCALOOSA...
OR ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF GORDO TO 9 MILES
NORTH OF NORTHPORT TO TUSCALOOSA...MOVING NORTHEAST AT 11 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SAMANTHA BY 1155 AM CDT...

LAT...LON 3343 8783 3349 8783 3348 8760 3343 8743
      3333 8731 3324 8758 3329 8774 3332 8784
      3342 8784
TIME...MOT...LOC 1627Z 237DEG 10KT 3338 8776 3337 8763
          3330 8754

$$

27
000 
WWUS54 KBMX 221649
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 AM CDT THU MAY 22 2008

ALC125-221659-
/O.CAN.KBMX.SV.W.0233.000000T0000Z-080522T1700Z/
TUSCALOOSA AL-
1149 AM CDT THU MAY 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TUSCALOOSA COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3343 8783 3349 8783 3348 8760 3343 8743
      3333 8731 3324 8758 3329 8774 3332 8784
      3342 8784
TIME...MOT...LOC 1649Z 237DEG 10KT 3341 8770 3340 8757
          3333 8748

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:46 AM CDT, 29 minutes earlier.

Area forecast discussion, May 22, 10:46 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 AM CDT THU MAY 22 2008

.UPDATE...

INCREASED POPS ACROSS THE SOUTHWESTERN HALF OF THE CWA BASED ON
FORECAST MODEL SOUNDINGS AND IN PARTICULAR CURRENT RADAR TRENDS.
ALREADY ISSUED ONE WARNING FOR THE POSSIBILITY OF HAIL AND MORE
LOOK LIKELY. COVERAGE IS NOT EXPECTED TO BE ALL THAT
SIGNIFICANT...ALTHOUGH ANY STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE.

&&

.SHORT TERM...TODAY AND TOMORROW.

WARM CONDITIONS ACROSS CENTRAL ALABAMA TODAY. AREAS IN THE SOUTHWEST
WILL BE WARMEST. DEWPOINTS WILL BE ON THE RISE DURING THE DAY AS A
MUCH MORE HUMID AIRMASS WORKS INTO THE AREA. WITH THE AFTERNOON
HEATING...LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS TO
DEVELOP. THE BEST CHANCE FOR STORMS WILL BE IN THE SOUTHWEST AS
DEWPOINTS WILL RISE QUICKER HERE AHEAD OF AN IMPULSE MOVING IN
FROM THE SOUTHWEST. THIS DISTURBANCE CONTINUES TO SLIDE NORTHEAST
TONIGHT AND DURING THE DAY FRIDAY. RAIN CHANCES REMAIN THROUGH
FRIDAY EVENING. WHILE EVERYONE STANDS A SHOT OF AN ISOLATED
THUNDERSTORM ON FRIDAY AS WELL...THE MOST LIKELY TO SEE SCATTERED
SHOWERS WILL BE THE SOUTHEAST...WHERE THE RICHEST AIRMASS WILL BE
IN PLACE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

HUMID AIRMASS...WITH ISOLATED TO SCATTERED THUNDERSTORMS...TO
REMAIN INTO SATURDAY. BY SATURDAY EVE CONVECTION WILL BE SHUNTED
SOUTH THEN WESTWARD AS A COOL/DRY WEDGE WORKS IN FROM THE EAST.
AREA REMAINS DRY AND WARM AS A RIDGE CENTERED OF AL COMPRESSES AND
SUPPRESSES. AFTERNOON TEMPERATURES BY TUESDAY WILL RANGE AGAIN
FROM THE MID 80S TO LOW 90S. LATE IN THE PERIOD THE RIDGE WILL BE
PUSHED SOUTHWESTWARD ALLOWING A BOUNDARY TO FLIRT WITH THE
NORTHERN TIER. HIGHLIGHTED SUCH WITH SLIGHT POPS.

&&

.AVIATION...12Z AVIATION DISCUSSION.

SCATTERED CIRRUS MOVING IN FROM THE WEST. LIGHT SOUTHEASTERLY FLOW
TO DEVELOP BY MIDDAY. ISOLATED SHOWERS AND THUNDERSTORMS TODAY...AS
A WARM FRONT WILL SLIDE NORTH TODAY...AND THE WARMER...HUMID AIRMASS
MAY TRIGGER A STORM OR TWO ANYWHERE ACROSS THE AREA. DUE TO THE
ISOLATED TO SCATTERED NATURE OF THE ACTIVITY...WILL NOT INCLUDE AT
ANY PARTICULAR TERMINAL AT THIS TIME. AFTER 6Z AN UPPER LEVEL
FEATURE SLIDING NORTHEAST WILL BEGIN TO IMPACT THE SOUTHERN TAFS.
WENT AHEAD AND INCLUDED SHRA AND VCST FOR TOI AT 8Z AND MGM AT 10Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

07
Hazardous weather outlook, May 22, 6:25 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT THU MAY 22 2008

ALZ011>015-017>050-231125-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
625 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:35 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.